Alert archive / Oklahoma / Flash Flood Warnings in 2003
Flash Flood Warning 7, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 5, 2003, 4:50 AM CDT for Garvin County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2003, 4:50 AM CDT (09:50 UTC)
- Expired
- Jun 5, 2003, 7:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Garvin County, OK
The radar
The Norman radar (KTLX), 77 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 050949 FFWOKC OKC049-051245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 450 AM CDT THU JUN 5 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... GARVIN COUNTY IN SOUTHERN OKLAHOMA * UNTIL 745 AM CDT * AT 450 AM CDT...DOPPLER RADAR ESTIMATES INDICATE THAT VERY HEAVY RAINS OF 4 TO 5 INCHES HAVE FALLEN OVER SOUTHERN GARVIN COUNTY THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE OVER THE COUNTY. THE HEAVIEST RAINS HAVE FALLEN OVER SOUTHERN GARVIN COUNTY...MAINLY WEST OF INTERSTATE 35. CREEKS AND STREAMS IN THIS AREA... INCLUDING WILDHORSE CREEK AND ITS TRIBUTARIES... WILL LIKELY FLOOD. * LOCATIONS IN THE WARNING INCLUDE ELMORE CITY...FOSTER AND PERNELL DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3472 9754 3452 9754 3453 9724 3475 9728 $$ CJS
1 follow-up statement
000 WGUS74 KOUN 051226 FFSOKC OKC049-051245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 720 AM CDT THU JUN 5 2003 A FLASH FLOOD WARNING CONTINUES FOR GARVIN COUNTY THROUGH 745 AM. HEAVY RAINS HAVE OCCURRED OVER SOUTHERN GARVIN COUNTY OVERNIGHT. THE OBSERVER IN ELMORE CITY HAS REPORTED 8.25 INCHES OF RAINFALL IN THE PAST 24 HOURS... WITH MOST OF THAT FALLING SINCE MIDNIGHT. AS OF 720 AM... THE RAINS HAD SUBSIDED OVER GARVIN COUNTY... ALTHOUGH A FEW SHOWERS AND THUNDERSTORMS WERE STILL OCCURRING OVER SOUTH CENTRAL OKLAHOMA. STREAMS AND CREEKS IN SOUTHERN GARVIN COUNTY... INCLUDING RUSH AND WILDHORSE CREEK AND THEIR TRIBUTARIES... ARE LIKELY IN FLOOD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3483 9731 3450 9715 3452 9755 3485 9755 $$ CJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 4:12 AM CDT, 38 minutes earlier.
Area forecast discussion, Jun 5, 4:12 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 412 AM CDT THU JUN 5 2003 MOIST ISENTROPIC UPGLIDE ABOVE SURFACE FRONT OVER NORTH TEXAS IS CURRENTLY STRONGEST OVER SOUTHERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS WHERE A BAND OF TSRA FORMED SEVERAL HOURS AGO. LATEST RUC INITIALIZES THIS WELL AND FORECASTS ADDITIONAL DEVELOPMENT FARTHER NORTH AS THE MORNING PROGRESSES...REACHING NORTHWEST OKLAHOMA BY 18Z. THIS SCENARIO SEEMS REASONABLE GIVEN APPROACHING UPPER LOW FROM THE NORTHWEST. WILL HOLD OFF ON EXPANDING THE FLASH FLOOD WATCH FOR NOW THAT WAS ISSUED EARLIER FOR PARTS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS AND ONLY MENTION LOCALLY HEAVY RAIN NORTH OF THE CURRENT WATCH AREA...BUT WILL NEED TO MONITOR CLOSELY. COULD SEE AN UPDATE SHORTLY. UPPER LOW IS STILL PROGGED TO MOVE ACROSS THE CENTRAL PLAINS TONIGHT AND FRIDAY MORNING WITH HIGH POPS RETAINED UNTIL ITS PASSAGE. WEAK COLD FRONT OR SURFACE TROUGH IS FORECAST TO MOVE THROUGH THE AREA BEGINNING LATE TONIGHT...EXITING SOUTHEAST OKLAHOMA MIDDAY FRIDAY. WILL SEE A CHANCE OF TSRA RETURN TO WESTERN AREAS TOWARD SATURDAY MORNING AS TROUGH APPROACHES. LIMITED OPPORTUNITY FOR SIGNIFICANT LOW LEVEL MOISTURE RETURN AND INSTABILITY PRECLUDES A NEED FOR POPS OVER EASTERN AREAS. NO CHANGES PLANNED FOR THE ENTIRE AREA SATURDAY THROUGH WEDNESDAY...AS MODELS SHOW TOO MUCH VARIABILITY IN THE TIMING AND STRENGTH OF SHORTWAVES FROM MODEL RUN TO MODEL RUN. OKC 71 59 78 57 / 80 70 10 10 HBR 72 59 78 57 / 90 70 10 20 SPS 77 65 79 58 / 90 60 20 0 GAG 71 54 76 55 / 70 70 10 30 PNC 71 58 77 57 / 50 70 10 10 DUA 76 67 80 59 / 90 60 40 0 .OUN... OK...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES OKZ037>048... OKZ050>052. TX...FLASH FLOOD WATCH FOR THIS MORNING FOR ZONES TXZ085>090. JAMES
Hazardous weather outlook, Jun 4, 11:56 AM CDT, 16 hours 54 minutes before
OKZ004>048-050>052-TXZ083>090-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT WED JUN 4 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS WEST AND SOUTHWEST OF A LINE FROM ALVA... TO
CHICKASHA... TO ATOKA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE TONIGHT.
IMPACTS...
DAMAGE FROM LARGE HAIL WILL BE POSSIBLE. WIND GUSTS TO AROUND 65 MPH
MAY CAUSE DAMAGE TO TREES AND POWER LINES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS TONIGHT.
DISCUSSION...
ONGOING SHOWERS AND A FEW THUNDERSTORMS OVER PORTIONS OF WESTERN...
CENTRAL...AND SOUTHEASTERN OKLAHOMA THIS MORNING WILL GRADUALLY MOVE
SOUTHEASTWARD THIS AFTERNOON. WITH RELATIVELY COOL AND MARGINALLY
UNSTABLE AIR OVER THE REGION... THE THUNDERSTORMS WILL LIKELY REMAIN
BELOW SEVERE LEVELS... ALTHOUGH HEAVY RAIN AND SMALL HAIL WILL BE
POSSIBLE IN SOME AREAS.
MEANWHILE... A SERIES OF WEAK UPPER WAVES WILL MOVE FROM THE ROCKIES
INTO THE CENTRAL AND SOUTHERN PLAINS AS NORTHWEST FLOW ALOFT
CONTINUES TO DOMINATE THE WEATHER PATTERN. ALTHOUGH THE AIRMASS IS
ONLY MODERATELY UNSTABLE ACROSS THE AREA THIS MORNING... SOME
RECOVERY OF THE INSTABILITIES IS EXPECTED THIS AFTERNOON AND
EVENING... MAINLY OVER THE WESTERN PORTIONS OF OKLAHOMA AND NORTH
TEXAS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON
ACROSS THE HIGH PLAINS OF NORTHEAST NEW MEXICO AND SOUTHEAST
COLORADO. AS THE STORMS MOVE SOUTHEAST... THEY ARE EXPECTED TO
ORGANIZE INTO ONE OR MORE LARGE CLUSTERS OF STORMS BY THE TIME THEY
MOVE INTO OKLAHOMA AND WESTERN NORTH TEXAS. SOME OF THE STORMS MAY
PRODUCE DAMAGING WINDS OR LARGE HAIL. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE IN THE SLIGHT RISK AREA OF WESTERN OKLAHOMA
AND NORTH TEXAS WHERE INSTABILITIES AND VERTICAL WIND SHEAR PROFILES
WILL BE THE MOST FAVORABLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
THE THUNDERSTORM CLUSTERS MAY ALSO PRODUCE HEAVY RAINS WHICH COULD
CAUSE LOCALIZED FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST AREAWIDE THURSDAY.
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST INTO SUNDAY. A
SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE
AREA FROM THE NORTHWEST. THE MOST COMMON SCENARIO WILL BE FOR
THUNDERSTORMS TO DEVELOP OVER THE EASTERN HIGH PLAINS OF COLORADO
AND NEW MEXICO DURING THE AFTERNOON AND EVENING HOURS. THE STORMS
WILL THEN LIKELY ORGANIZE INTO ONE OR MORE LARGE CLUSTERS AS THEY
MOVE SOUTHEAST INTO OKLAHOMA AND WESTERN NORTH TEXAS...MAINLY DURING
THE NIGHT TIME HOURS.
OTHER HAZARDOUS WEATHER...
ANY THUNDERSTORMS LATER THIS WEEK COULD BE ACCOMPANIED BY HEAVY
RAINFALL. IN ADDITION TO THE POSSIBILITY OF LOCALIZED FLOODING WITH
INDIVIDUAL THUNDERSTORM EVENTS...THERE WILL BE AN INCREASING
POTENTIAL FOR MAINSTEM RIVER FLOODING BY THE LATTER HALF OF THE WEEK
IF AREAS RECEIVE MULTIPLE ROUNDS OF HEAVY OR WIDESPREAD RAINFALL.
MAXWELLIn the hours before
Special weather statement, Jun 4, 11:49 PM CDT, 5 hours 1 minute before
OKZ037-044-TXZ085-086-088>090-050500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1149 PM CDT WED JUN 4 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY... COTTON...TILLMAN...WICHITA AND WILBARGER COUNTIES. SCATTERED THUNDERSTORMS IN WESTERN NORTH TEXAS AND EXTREME SOUTHWEST OKLAHOMA WILL LIKELY PRODUCE HAIL. DIME TO NICKEL SIZE HAIL MAY OCCUR IF THE STORMS STRENGTHEN SLIGHTLY. THROUGH MIDNIGHT... THE STORMS MOST LIKELY TO PRODUCE LARGE HAIL WILL BE NEAR GRAYBACK IN WILBARGER COUNTY AND NEAR GRANDFIELD ALONG THE TILLMAN/COTTON COUNTY LINE. CMS
Local storm report, Jun 5, 12:19 AM CDT, 4 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1219 AM CDT THU JUN 05 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM 1 W RANDLETT OK 1.00 INCH HAIL
06/05/03 COTTON REPORTED ON HIGHWAY 70 BY
CIVIL DEFENSE
KJSpecial weather statement, Jun 5, 12:38 AM CDT, 4 hours 12 minutes before
OKZ047-050600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1238 AM CDT THU JUN 5 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER RAVIA AT 1238 AM CDT...MOVING NORTHEAST AT 15 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. WR
Special weather statement, Jun 5, 12:58 AM CDT, 3 hours 52 minutes before
OKZ037-044-050615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1258 AM CDT THU JUN 5 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON AND TILLMAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF DEVOL AT 1258 AM CDT...MOVING NORTHEAST AT 5 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. WR
Special weather statement, Jun 5, 2:19 AM CDT, 2 hours 31 minutes before
TXZ085-050730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 219 AM CDT THU JUN 5 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WILBARGER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF VERNON AT 219 AM CDT...MOVING EAST AT 15 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME.
Special weather statement, Jun 5, 3:57 AM CDT, 53 minutes before
OKZ032-050915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 357 AM CDT THU JUN 5 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF HOLDENVILLE AT 357 AM CDT...MOVING NORTHEAST AT 20 MPH. PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CJS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 11:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 33 min |
| Jun 5, 3:46 AM CDT | Severe Thunderstorm Warning | OUN | Seminole | 44 min |
| Jun 5, 5:44 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 46 min |
| Jun 5, 6:20 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 40 min |
Nearby
Flash Flood Warnings in Oklahoma, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.